Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 294, NWS Wichita, KS

August 26, 2016Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2016, 5:16 PM CDT for Neosho County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 5:16 PM CDT (22:16 UTC)
Expired
Aug 26, 2016, 6:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS53 KICT 262216
SVRICT
KSC133-262315-
/O.NEW.KICT.SV.W.0294.160826T2216Z-160826T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 615 PM CDT

* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GALESBURG...OR NEAR ERIE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ERIE...ST. PAUL...GALESBURG...STARK...
  SOUTH MOUND AND LAKE PARSONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9547 3761 9545 3772 9513 3739 9514
TIME...MOT...LOC 2215Z 242DEG 16KT 3753 9534 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
744 
WWUS53 KICT 262230
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI AUG 26 2016

KSC133-262315-
/O.CON.KICT.SV.W.0294.000000T0000Z-160826T2315Z/
NEOSHO KS-
530 PM CDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NEOSHO COUNTY...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ERIE...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ERIE...ST. PAUL...GALESBURG...SOUTH MOUND AND LAKE PARSONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9547 3758 9543 3769 9513 3739 9514
TIME...MOT...LOC 2230Z 251DEG 15KT 3755 9526 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
715 
WWUS53 KICT 262259
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT FRI AUG 26 2016

KSC133-262315-
/O.CON.KICT.SV.W.0294.000000T0000Z-160826T2315Z/
NEOSHO KS-
559 PM CDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN NEOSHO COUNTY...

AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GALESBURG...OR 7 MILES NORTHWEST OF PARSONS...MOVING NORTHEAST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...GALESBURG...SOUTH MOUND AND LAKE PARSONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9543 3750 9541 3755 9514 3739 9514
TIME...MOT...LOC 2259Z 218DEG 7KT 3743 9536 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
537 
WWUS53 KICT 262316
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT FRI AUG 26 2016

KSC133-262316-
/O.EXP.KICT.SV.W.0294.000000T0000Z-160826T2315Z/
NEOSHO KS-
616 PM CDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO COUNTY
WILL EXPIRE AT 615 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3739 9543 3750 9541 3755 9514 3739 9514
TIME...MOT...LOC 2304Z 242DEG 16KT 3743 9536 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 26, 3:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
325 PM CDT FRI AUG 26 2016

.SHORT TERM...(This evening through Monday night)
Issued at 325 PM CDT Fri Aug 26 2016

Main forecast challenge this evening into early Saturday morning is
convective trends across central and eastern Kansas. Surface heating
continues to destabilize airmass along the turnpike corridor
where effective bulk shear of 35-40 kts resides. A weak line of
surface convergence trailing south over the Flint Hills will provide
one area of focus for storms into the early even hours in advance
of an upper shortwave eminating from the eastern Texas panhandle
into northwest Oklahoma. A few severe storms can be expected
across the Flint Hills into parts of southeast Kansas with perhaps
a few isolated storms even across south central Kansas. Convection
across western Kansas was developing in response to an approaching
northern stream upper trof across the northern Rockies. Decent
850-700 mb warm advection and moisture transport will develop
across central Kansas as this trof moves east across the northern
Plains. This should allow the high Plains convection to develop or
move eastward across central Kansas tonight with highest PoPs
close to the I-70 corridor. Some weak moisture transport may
linger across parts of central and eastern Kansas through Saturday
morning so will decrease but linger PoPs and clouds to start the
day. Otherwise, it will remain seasonably warm but rather humid
through the weekend and into Monday. There is general consensus in
geopotential height rises with some ridging aloft across the area.
However, the low level airmass will remain unstable with
relatively cool mid-level temperatures. So despite weaker forcing
or focus mechanisms will maintain low to modest PoPs across the
area.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 325 PM CDT Fri Aug 26 2016

Despite a general upper ridging over the Plains will maintain
slight to modest PoPs into much of next week as we look to
maintain a moist/unstable southerly low level flow with some
potential for periodic sub-tropical connection aloft.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Aug 26 2016

Aviation concern will be late afternoon/evening storm chances.

Front that storms developed on Thu afternoon has lifted back to
the north and stretches from northeast KS to generally along
I-70. Some IFR cigs linger over central KS(KRSL-KGBD-KSLN) and
should stay around just for a couple more hours. First chance for
storms will be over southeast KS in a couple hours where greatest
instability will be situated with development aided by an
approaching upper wave from the southwest. Storm chances will then
increase over central KS later tonight as storms move off the high
Plains this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  88  69  89 /  30  20  20  20
Hutchinson      67  86  68  88 /  30  30  30  20
Newton          67  86  68  88 /  30  30  20  20
ElDorado        67  87  68  88 /  40  30  20  20
Winfield-KWLD   68  89  69  90 /  30  20  20  20
Russell         63  86  66  89 /  50  20  30  20
Great Bend      64  87  66  89 /  50  20  30  20
Salina          66  86  68  89 /  50  40  30  20
McPherson       66  85  68  88 /  40  30  30  20
Coffeyville     68  90  70  91 /  30  20  20  20
Chanute         68  87  69  88 /  40  30  20  20
Iola            68  87  68  88 /  50  30  20  20
Parsons-KPPF    68  89  69  90 /  40  20  20  20

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Aug 26, 4:13 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT FRI AUG 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF THE KANSAS
TURNPIKE. THE MAIN RISKS WILL BE DOWN-BURST WIND GUSTS OF 55 TO
65 MPH AND LARGE HAIL UP TO PING-PONG BALL SIZE. HIGH RAINFALL
RATES COULD ALSO PROMOTE MINOR LOWLAND FLOODING.

ISOLATED STRONG STORMS WILL ALSO BE POSSIBLE FURTHER WEST ACROSS
THE REST OF CENTRAL KANSAS ALONG WITH LOCALLY HEAVY DOWNPOURS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT...WITH THE
BEST CHANCES CLOSER TO THE I-70 CORRIDOR ACROSS CENTRAL KANSAS.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND MINOR LOWLAND
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST
FROM SATURDAY THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER THEY ARE
EXPECTED TO BECOME MORE ISOLATED TO WIDELY SCATTERED. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT...THOUGH A FEW STRONG
STORMS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 26, 4:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI AUG 26 2016

KSZ095-096-099-100-262230-
WILSON KS-NEOSHO KS-LABETTE KS-MONTGOMERY KS-
447 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NEODESHA...
  MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF TORRRENTIAL RAIN WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHERRYVALE...THAYER...PARSONS TRI CITY AIRPORT...BIG HILL LAKE AND
  DENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3726 9564 3748 9564 3753 9539 3727 9539
TIME...MOT...LOC 2146Z 272DEG 6KT 3738 9556

CARUSO
Special weather statement, Aug 26, 5:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT FRI AUG 26 2016

KSZ096-262245-
NEOSHO KS-
505 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ERIE...MOVING NORTHEAST AT 10
  MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF TORRENTIAL DOWNPOURS WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...ST. PAUL...GALESBURG AND LAKE PARSONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3752 9515 3738 9535 3738 9539 3761 9540
      3772 9533
TIME...MOT...LOC 2204Z 230DEG 7KT 3755 9533

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:17 PM CDTSpecial Weather StatementICTLabette13 min
Aug 25, 10:08 PM CDTSpecial Weather StatementICTWilson37 min
Aug 25, 10:12 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson33 min
Aug 25, 10:22 PM CDTSpecial Weather StatementICTAllen38 min
Aug 25, 10:32 PM CDTSpecial Weather StatementICTCowley28 min
Aug 25, 10:42 PM CDTSpecial Weather StatementICTWoodson33 min
Aug 25, 10:45 PM CDTAreal Flood WarningICTAllen12 hr
Aug 25, 11:02 PM CDTSpecial Weather StatementICTCowley28 min
Aug 25, 11:10 PM CDTAreal Flood WarningICTCowley11 hr
Aug 25, 11:14 PM CDTSpecial Weather StatementICTWoodson46 min
Aug 25, 11:40 PM CDTSpecial Weather StatementICTElk50 min
Aug 25, 11:49 PM CDTSpecial Weather StatementICTButler26 min
Aug 26, 12:08 AM CDTSpecial Weather StatementICTElk52 min
Aug 26, 12:28 AM CDTSpecial Weather StatementICTChautauqua32 min
Aug 26, 12:52 AM CDTSpecial Weather StatementICTButler23 min
Aug 26, 12:56 AM CDTSpecial Weather StatementICTGreenwood, Woodson34 min
Aug 26, 1:16 AM CDTAreal Flood WarningICTChautauqua, Elk, Greenwood9 hr
Aug 26, 1:19 AM CDTSpecial Weather StatementICTWoodson41 min
Aug 26, 1:38 AM CDTAreal Flood WarningICTAllen, Woodson9 hr
Aug 26, 4:05 AM CDTAreal Flood WarningICTHarvey, Reno6 hr
Aug 26, 4:47 PM CDTSpecial Weather StatementICTNeosho43 min
Aug 26, 5:05 PM CDTSpecial Weather StatementICTNeosho40 min
Aug 26, 6:03 PM CDTAreal Flood WarningICTNeosho16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.